MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PW TIBIAL RETRACTOR; RETRACTORS

DEPUY ORTHOPAEDICS INC US PW TIBIAL RETRACTOR; RETRACTORS
Catalog Number 869189
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy orthopaedics is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy orthopaedics has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy orthopaedics or its employees that the report constitutes an admission that the device, depuy orthopaedics, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the retractor got stuck in between medial and lateral aspects of the femur implant while retracting to place new tibial poly insert.Besides multiple attempts to manually free the retractor any excessive force would have caused damage to the patient.A bolt cutter was used to break and free the retractor from being stuck.There was no surgical delay.The procedure was completed successfully.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received that "retractor got stuck in between medial and lateral aspects of the femur implant while retracting to get a new tibial poly insert in." this complaint involves one (1) device.The product was not returned to medtech orthopedics; however, photos were provided for review.The photo investigation revealed that '869189, pw tibial retractor has broken at the front end.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the 2.0mm cannulated drill bit/qc 150mm would contribute to the complained device issue.Based on the investigation findings, the retractor has broken because of unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because lot code provided is not a valid finished goods lot.Added: b5.
 
Event or Problem Description
Additional information received states that the event occurred during revision surgery ¿ liner change operation.
 
Event or Problem Description
Additional information received from the sales rep states that yes, the revision has been captured as a pc, (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary retractor got stuck in between medial and lateral aspects of the femur implant while retracting to get a new tibial poly insert in.Besides multiple attempts to manual free the retractor any excessive force would have caused damage to the patient.A bolt cutter was used to break and free the retractor from being stuck.The product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found that one of the prongs of the pw tibial retractor is broken consistent with the reported event.The broken fragment was returned for evaluation.The observed damage of the pw tibial retractor is consistent with the breakage reported by the customer.Properly handling and attention to the approved use of the device diminishes the risk of failure.The p.F.C sigma knee system surgical technique can be reviewed for more information on the alignment and use of the device.A functional test was not performed since it was not applicable to the complaint condition.A dimensional inspection was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the pw tibial retractor would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received that "retractor got stuck in between medial and lateral aspects of the femur implant while retracting to get a new tibial poly insert in." this complaint involves one (1) device.The product was not returned to medtech orthopedics; however, photos were provided for review.The photo investigation revealed that '869189, pw tibial retractor has broken at the front end.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the 2.0mm cannulated drill bit/qc 150mm would contribute to the complained device issue.Based on the investigation findings, the retractor has broken because of unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because lot code provided is not a valid finished goods lot number.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary according to the information received that "retractor got stuck in between medial and lateral aspects of the femur implant while retracting to get a new tibial poly insert in." this complaint involves one (1) device.The product was not returned to medtech orthopedics; however, photos were provided for review.See attachment "tibial retractor.Jpg.¿ the photo investigation revealed that '869189,pw tibial retractor has broken at the front end.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the 2.0mm cannulated drill bit/qc 150mm would contribute to the complained device issue.Based on the investigation findings, the retractor has broken because of unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because lot code provided is not a valid finished goods lot.

Brand Name
PW TIBIAL RETRACTOR
Common Device Name
RETRACTORS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key21228912
Report Number1818910-2025-01451
Device Sequence Number20914263
Product Code GAD
UDI-Device Identifier10603295218197
UDI-Public(01)
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number869189
Device Lot NumberSO2031577
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/10/2025
Supplement Date Received by Manufacturer01/28/2025
02/10/2025
03/07/2025
03/10/2025
04/01/2025
Initial Report FDA Received Date01/24/2025
Supplement Report FDA Received Date01/30/2025
02/12/2025
03/10/2025
03/11/2025
04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/23/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown